Kansas, 2005

Flood in Kansas, June 4, 2005

June 4, 2005 · NWS TOP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 3:20 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 4, 3:20 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 AM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
LATE THIS AFTERNOON AND TONIGHT.

MOST PRECIPITATION ACROSS THE FORECAST AREA LIFTED NORTHEAST AS H500
SHORTWAVE PASSED.  CONVECTION ACROSS SOUTHCENTRAL/SOUTHEAST KANSAS
WILL CLIP AREAS ALONG I-35 EARLY THIS MORNING.

ANOTHER H500 WAVE MOVING THROUGH COLORADO THIS MORNING WILL MOVE
INTO WESTERN KANSAS AROUND NOON AND INTERACT WITH HIGHLY MOIST AND
INCREASINGLY UNSTABLE AIR ACROSS THE FORECAST AREA LATE THIS
AFTERNOON.  AS CLOUDS BREAK THIS AFTERNOON...EXPECTING HIGHS TO
REACH THE MID 80S.

LIFT FROM THE H500 WAVE WONT END UNTIL AROUND MIDNIGHT.
PRECIPITABLE WATER VALUES WILL RANGE BETWEEN 1 AND 1.5 INCHES THIS
AFTERNOON AND EVENING AS LIFT INCREASES ON NOSE OF H850/700 THETA-E
AXIS INTO THE FORECAST AREA.  BELIEVE GENERAL RAINFALL BETWEEN
ONE-HALF AND ONE INCH WILL OCCUR ACROSS THE EASTERN HALF OF THE
FORECAST AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

ALTHOUGH THERE IS A HINT OF ADDITIONAL ENERGY ON THE BACKSIDE OF THE
H500 WAVE...WILL ONLY CONTINUE SLIGHT CHANCE POPS ALONG AND
SOUTHEAST OF I-35 ON SUNDAY WITH THE REST OF THE AREA SUNDAY.
SUNDAY NIGHT AND MONDAY LOOK DRY WITH WEAK H500 RIDGING.

EXPECT A SLIGHT CHANCE FOR THUNDER ACROSS THE NORTHWEST HALF OF THE
AREA WITH SOUTHWEST FLOW SHORTWAVE BEGINNING TO TAP WARM AIR
ADVECTION.  THIS WILL KEEP LOW CHANCES FOR THUNDER GOING THE REST OF
THE WORK WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 3:34 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE EVENING
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN ALONG WITH
POSSIBLE TORNADO DEVELOPMENT.

A FLOOD WATCH CONTINUES TODAY AND TONIGHT ALONG AND SOUTHEAST OF A
LINE FROM ABILENE...TO MANHATTAN...AND SENECA.  ALTHOUGH THERE MAY BE
A GAP IN THE RAIN PART OF THE DAY...MORE RAINFALL WILL DEVELOP THIS
AFTERNOON AND CONTINUE OVERNIGHT.  GENERAL RAINFALL AMOUNTS BETWEEN
ONE-HALF AND ONE INCH WITH LOCALLY HEAVIER AMOUNTS POSSIBLE ARE
ANTICIPATED FROM LATE THIS AFTERNOON THROUGH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR RESIDUAL THUNDERSTORMS SUNDAY ALONG AND
SOUTHEAST OF I-35.  A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS
GENERALLY NORTH OF I-70 MONDAY NIGHT AND AREAWIDE TUESDAY WITH
CHANCES INCREASING AND CONTINUING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 3, 9:46 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLOOD            ABILENE                 38.92N 97.21W
06/03/2005                   DICKINSON          KS   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS SEVERAL COUNTY ROADS FLOODED AND
            BARRICADED.

&&

CAVANAUGH
Local storm report, Jun 4, 12:50 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 AM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FLOOD            GARNETT                 38.28N 95.24W
06/04/2005                   ANDERSON           KS   TRAINED SPOTTER

            MULTIPLE ROADS IN GARNETT ARE CLOSED.

&&

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
June 4, 3:41 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

A water rescue was made of a person trapped in a stalled vehicle in Wellsville. However, they were not injured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460540.